Metformin-induced hemolytic anemia


Creative Commons License

Kirkiz S., Yarali N. , Arman Bilir O., Tunc B.

Medical Principles and Practice, vol.23, no.2, pp.183-185, 2014 (Journal Indexed in SCI Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 23 Issue: 2
  • Publication Date: 2014
  • Doi Number: 10.1159/000356149
  • Title of Journal : Medical Principles and Practice
  • Page Numbers: pp.183-185
  • Keywords: Diabetes mellitus, Hemolytic anemia, Metformin

Abstract

Objective: To report a rare side effect of metformin, an oral antidiabetic drug that is used for the treatment of type 2 diabetes mellitus. Clinical Presentation and Intervention: A 17-year-old boy was hospitalized for receiving acute lymphoblastic leukemia treatment that was composed of vincristine, L-asparaginase, daunorubicin, and prednisone. Hyperglycemia was determined without any clinical sign and metformin was started for steroid-induced insulin resistance. On the second day of metformin treatment, the patient's hemoglobin level decreased, and a direct Coombs test was positive for immunoglobulin G but negative for complement. An indirect Coombs test was negative. The glucose-6-phosphate dehydrogenase level was within the normal range. Drug-induced hemolytic anemia was suspected and metformin was discontinued. The jaundice gradually disappeared and there was no requirement for red blood cell transfusions. Conclusion: This case showed that physicians should be aware of the potential side effect of metformin although it is infrequent. © 2013 S. Karger AG, Basel.